U.S. doctors online nowAsk doctors free
CA
A 39-year-old member asked:

can you overdose on vitamin d?

4 doctor answers9 doctors weighed in
Dr. Susan Wingo
Endocrinology 33 years experience
Yes: Vitamin d is stored in fat cells. If someone takes in too much vitamin d, they could have too much calcium in their urine, raising the risk for kidney stones, or too much calcium in the blood, causing nausea, constipation, excessive thirst and urination, muscle weakness, depression, or confusion.
Dr. Robert Lang
Dr. Robert Lang commented
Endocrinology 52 years experience
There are no documented cases o vitamin D toxicity on less than 20,000 IU daily.
Oct 9, 2011
Dr. Robert Lang
Dr. Robert Lang commented
Endocrinology 52 years experience
Many more people have too little vitamin D than too much especially those with poor absorption.
Oct 9, 2011
Dr. Gary Pess
Dr. Gary Pess answered
Hand Surgery 40 years experience
Yes: The appropriate maximum dose must be followed.
Dr. David Sneid
Endocrinology 41 years experience
Yes, but difficult: You can overdose on anything, particularly when it's over-the-counter. There is generally no real reason to take more than 2, 000 u of d3/day over the long term. There is also generally no benefit. Higher doses may be needed short term, since it makes months for d to get in your system. Follow your doctor's instructions.
Dr. Maureen Mays
Specializes in Clinical Lipidology
Can be toxic: Fat soluble vitamins can be toxic when overdosed. That includes a, e, d, and k. Overdose can cause problems with skin, hair, bones, liver function, and blood pressure in the brain. Hair can fall out, headaches can occur, and if pregnant, toxicity can case birth defects in the infant. Be very carefully with all fat soluble vitamins. If you have concerns about your levels, talk to your doctor.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 30-year-old member asked:

What are the symptoms of overdosing with vitamin d?

1 doctor answer2 doctors weighed in
Dr. Carol Cheney
Endocrinology 45 years experience
High calcium: Excess vtiamin d can result in a high blood calcium level and, as a result, excess calcium in the urine. The latter can cause kidney stones. The high blood calcium can cause fatigue and general symptoms of lethargy.
A 38-year-old member asked:

How do I know how much vitamin d is considered overdose?

2 doctor answers4 doctors weighed in
Dr. Milton Alvis, jr
Preventive Medicine 41 years experience
Wide Variation: “considered” good word. Reality: no one truly knows until after the fact, bad things happen & people guess at various possible reasons for bad things. ?>10k/day x wks. Like everything else, most of life about trial & error. Most people reason by association & assumptions, not more basic & reliable principles, i.e. Scientific method. Study min 22:40-25:30 of " //foundation.Bz/20 " for better wisdom.
Saudi Arabia
A 29-year-old male asked about a female:

Is overdose of vitamin D could be serious problem?

3 doctor answers7 doctors weighed in
Dr. Ka-Lok Tse, M.D.
Nephrology and Dialysis 31 years experience
Vit D: Yes. The main consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause poor appetite, nausea and vomiting. Weakness, frequent urination and kidney problems also may occur.

Related questions

A 34-year-old member asked:
1 doctor answer1 doctor weighed in
A 28-year-old male asked:
2 doctor answers6 doctors weighed in
A 18-year-old female asked:
1 doctor answer2 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Jan 28, 2019

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.